Thunderstorm Wind, Anderson
- When
- August 31, 6:28 PM EST
- Where
- Anderson County, Oak Ridge
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.017, -84.267
Several trees reported down by police department.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees reported down by police department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM EST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SUN AUG 31 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT SUN AUG 31 2003 IN THE SHORT-TERM...A VERY MOIST AND UNSTABLE AIR ACROSS THE FORECAST AREA THIS AFTERNOON WITH LIFTED INDICES OF -6 TO -8. ONLY FORCING FOR CONVECTION GENERALLY LOCAL TERRAIN AND SOME OUTFLOW BOUNDARIES... ESPECIALLY NORTHERN SECTIONS. WILL KEEP HIGHEST EVENING POPS FOR SW VA/NE TN AND PLATEAU. GIVEN CURRENT INSTABILITY AND HIGH PWS... ISOLATED PULSE SEVERE STORMS POSSIBLE WITH TORRENTIAL RAIN AND DAMAGING DOWNBURSTS WINDS. FOR MONDAY... MODELS SHOW FORECAST AREA GENERALLY UNDER THE INFLUENCE OF WEAK RIDGING WITH LOCAL ELEVATION CONTINUE TO BE ONLY FORCING NOTED. WILL KEEP HIGHS POPS MOUNTAINS WITH SLIGHT/LOW CHANCE VALLEY FOR MAINLY AFTERNOON AND EVENING STORMS. FOR TUESDAY...SLOW MOVING COLD FRONT WILL APPROACH THE FAR NORTHERN SECTIONS BY AFTERNOON/EVENING. WILL UP POPS SOME TO CLOSER PROXIMITY OF FRONT. OTHERWISE...ANOTHER MUGGY AND VERY WARM DAY IS ON TAP. MEDIUM RANGE MODELS SHOW FRONT MOVING ACROSS THE FORECAST AREA FOR WEDNESDAY AND THURSDAY. WOULD GO HIGHER WITH POPS BUT WILL KEEP WITH CHANCE AT THIS TIME DUE TO THE UNCERTAINTY OF TIMING OF FROPA. FRIDAY THROUGH SUNDAY...HIGH PRESSURE WITH ORIGINS IN CANADA WILL HAVE PUSHED A LATE SUMMER OR EARLY FALL COLD FRONT SOUTHEAST OF THE SOUTHERN APPALACHIANS. THIS SHOULD GIVE THE AREA A MOSTLY SUNNY FIRST WEEKEND OF SEPTEMBER. DRIER AIR WITH MUCH LOWER HUMIDITIES AND MORE SEASONAL TEMPERATURES WILL BE THE RULE. HIGHS SHOULD BE IN THE LOWER TO MID 80S...EXCEPT UPPER 70S PARTS OF SOUTHWEST VIRGINIA AND LOWS IN THE LOWER TO MID 60S...POSSIBLY MID TO UPPER 50S PARTS OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. FCSTID = 99 CHA 72 90 70 89 / 20 20 20 30 TYS 71 89 69 86 / 30 30 20 30 TRI 68 86 67 84 / 50 30 20 40 OQT 71 88 70 86 / 30 30 20 30 .MRX... NC...NONE. TN...NONE. VA...NONE. DH/TD ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1030 AM EDT SUN AUG 31 2003 MRX RADAR SHOWS WIDELY SCATTERED CONVECTION ALREADY ACROSS THE FORECAST AREA. BNA SOUNDING SHOWS AIRMASS MODERATELY UNSTABLE WITH CAPES NEAR 2200 J/KG WITH PWS REMAINING ABOVE 2 INCHES. MRX RADAR SHOWS AN OUTFLOW BOUNDARY ACROSS THE PLATEAU EAST ACROSS THE TYS AND MRX AREAS. GIVEN THE VERY MOIST AND UNSTABLE AIRMASS AND OUTFLOW BOUNDARIES ACROSS THE FORECAST AREA...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN BEING TORRENTIAL RAINS AND DAMAGING DOWNBURST WINDS. CURRENT POPS AND HIGHS LOOK GOOD AND DO NOT PLAN ON A MORNING UPDATE. HAVE A GREAT DAY... .MRX... NC...NONE. TN...NONE. VA...NONE. DH ****************************************************************** EARLY MORNING FORECAST DISCUSSION 400 AM EDT SUN AUG 31 2003 ATMOSPHERE STILL MOIST AND UNSTABLE TODAY AND WITH FNT STALLED OVR NRN PORTIONS OF THE FA...WILL KEEP LIKELY POPS FOR THESE AREAS WITH SCT CONVECTION MENTIONED REMAINDER. WRN END OF FNT GRADUALLY BUILDS N DURING THE DAY MONDAY AS LOW PRES STRENGTHENS ACROSS LWR AND MID MS VLY. FNT STILL CLOSE ENOUGH ON MON ACROSS NRN ZONES TO KEEP SLIGHTLY HIGHER POP HERE WITH SLGT CHC REMAINING ZONES AS RIDGING BUILDS W FOR A BRIEF TIME. TWEAKED POPS UP A BIT FOR TUE AS GFS BRINGS S/WV E THRU OH VLY PRESSING THE BOUNDARY BACK TWD THE SRN APPALACHIANS. WENT ABV GUIDANCE TEMPS AGAIN TODAY AS MOS KEEPS UNDERCUTTING MAXES. MON HIGHS NOT AS BAD AND STAYED WITH GUIDANCE THIS PERIOD. CHA 88 72 90 70 / 50 20 20 20 TYS 86 71 88 70 / 50 30 20 20 TRI 84 66 85 65 / 60 40 30 20 OQT 86 70 88 69 / 50 30 20 20 ****************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 945 PM EDT SAT AUG 30 2003 RADAR COVERAGE DECREASING WITH LOSS OF HEATING...BUT WILL KEEP CHANCE POPS IN TONIGHT WITH FRONT TO THE NORTH. WILL UPDATE AND GO WITH 20-30 POPS WITH HIGHER CHANCES IN THE NORTH. NO OTHER CHANGES PLANNED. GH
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 538 AM EDT SUN AUG 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 4W PIGEON FORGE TN WIND DAMAGE
08/31/03 SEVIER SEVERAL TREES AND
POWERLINES DOWN ON AND
ALONG HIGHWAY 321 IN
WEARS VALLEY. ONE TREE
FELL ON A VEHICLE PARKED
IN A CAMPGROUND. REPORTED
BY SHERIFFS DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM COUNTY WIDE TN WIND DAMAGE
08/31/03 JEFFERSON NUMEROUS TREES DOWN
COUNTYWIDE BUT MAINLY
FROM JEFFERSON CITY TO
THE KNOX AND SEVIER
COUNTY LINES. REPORTED BY
JEFFERSON COUNTY
DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM RUTLEDGE TN WIND DAMAGE
08/31/03 GRAINGER TWO TREES DOWN IN
RUTLEDGE. REPORTED BY
SHERIFFS DISPATCH.
0555 PM MORRISTOWN TN WIND DAMAGE
08/31/03 HAMBLEN NUMEROUS TREES DOWN IN
AND AROUND MORRISTOWN AND
WESTERN PART OF COUNTY.
REPORTED BY HAMBLEN
COUNTY DISPATCH.The Knoxville radar (KMRX), 80 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378496.